Florida, 2021

Flood in Florida, September 22 to 24, 2021

September 22 to 24, 2021 · NWS MFL · 1 event in 1 county or zone

A frontal boundary at the surface continued to work its way southward across the Florida peninsula. With deep southerly to southwesterly flow in place, rich moisture continued to advect into South Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A frontal boundary at the surface continued to work its way southward across the Florida peninsula. With deep southerly to southwesterly flow in place, rich moisture continued to advect into South Florida. This allowed for scattered to numerous showers and thunderstorms to develop across interior sections. Storm organization was multi-cellular with numerous outflow boundaries emanating from the sea breeze boundary collisions. Several days of heavy rainfall led to already saturated soils. Multiple reports of flooding were received across South Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 22, 2:06 PM EST, 54 minutes earlier.

Area forecast discussion, Sep 22, 2:06 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Miami FL
306 PM EDT Wed Sep 22 2021

...Heavy Rainfall Possible Through Rest Of This Week...

.SHORT TERM (This afternoon Through Thursday)...

High pressure over the Western Atlantic waters will shift southward
into the Bahamas tonight and into the Florida Straits on Thursday,
as low pressure over the Tennessee Valley moves into the Great Lakes
allowing for the associated cold front to move southward down the
Florida peninsula and into the Lake Okeechobee region Thursday
evening. This will keep the steering flow in a south to southwest
direction allowing for the deep tropical moisture to work into the
region from the caribbean sea. Therefore, scattered to numerous POPs
will continue over South Florida this afternoon into this evening
before going dry over most of the land areas tonight. The only
exception is over the west coast metro areas where isolated showers
and thunderstorms will continue. The POPs on Thursday will once
again be in the scattered to numerous coverage with the best
coverage over the interior and east coast metro areas.

The PWAT values will also remain in the 2.2 to 2.3 inch range this
afternoon through Thursday. This will allow for some heavy rainfall
to occur over South Florida with the showers and thunderstorms. The
storms will also be slow moving through Thursday. Therefore, heavy
rainfall wording will continue in the zones through Thursday over
South Florida.

Lows tonight will be in the 70s across South Florida with highs on
Thursday around 90, except upper 80s over the west coast metro
areas.

.LONG TERM (Thursday Night through Wednesday)...

For the end of the week and into the upcoming weekend, the frontal
boundary will stall out near the Lake Okeechobee region or just to
the north. This will allow for deep moisture advection to
continue during this time frame as the mid level steering flow
remains out of the southwest and rather light ahead of the front.
Chances of showers and thunderstorms will remain on the higher
side throughout the upcoming weekend as the front remains close to
South Florida. With the light steering flow remaining in place,
storm motion will continue to be on the slow side. This will allow
for the potential for localized flooding to remain in place as
the thunderstorms will continue to produce heavy rainfall. High
temperatures will generally remain in the upper 80s to around 90
across most of South Florida through the weekend.

For early next week, the latest model guidance has come into more
of an agreement in amplifying the mid level trough just to our
east over the western Atlantic. This may allow for the frontal
boundary at the surface to push through South Florida and into
the Florida Straits. This would allow for some drier air to work
into the region which would result in lower chances of showers
and thunderstorms through the early portion of next week. The
latest forecast continues the downward trend of pops during the
early portion of next week with the highest chances of showers and
thunderstorms remaining over the southern portion of the region.
This will continue to be monitored as the week progresses.

&&

.AVIATION(18Z TAFS)...

The winds will remain easterly over the east coast TAF sites this
afternoon with a westerly direction at KAPF taf site. The only exception
is that the winds could become erratic with the showers and
thunderstorms over the east coast TAF sites. The showers and
storms should come to an end this evening over the east coast TAF
sites, but there could be some showers for KAPF taf site tonight.
There will also be a TEMPO group for the east coast TAF sites from
19 until 23Z for reduced vis and ceilings in the showers and storms.

&&

.MARINE...

The winds will be south to southwest direction at 5 knots or less
through thursday before going variable at 5 knots Friday into early
this weekend. The winds will then become more northeast and increase
to 5 to 10 knots by end of this weekend. This will keep the seas at
2 feet or less over both the Atlantic and Gulf waters through this
weekend. Therefore, boating conditions looks good outside of any
showers or thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            75  91  76  90 /  40  80  30  70
West Kendall     75  91  74  91 /  40  80  30  70
Opa-Locka        75  91  76  90 /  40  80  30  70
Homestead        74  90  74  89 /  30  70  30  70
Fort Lauderdale  75  90  76  89 /  50  80  40  70
N Ft Lauderdale  74  91  76  89 /  50  80  40  70
Pembroke Pines   75  91  75  89 /  50  80  40  70
West Palm Beach  74  91  75  89 /  50  80  40  70
Boca Raton       74  90  76  89 /  50  80  40  70
Naples           76  88  75  89 /  20  50  20  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Tonight/Thursday and Aviation/Marine...BNB
Thursday Night through Wednesday...CWC

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Sep 22, 9:23 AM EST, 5 hours 37 minutes before
Hazardous Weather Outlook for South Florida...UPDATED
National Weather Service Miami FL
1023 AM EDT Wed Sep 22 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
230200-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1023 AM EDT Wed Sep 22 2021

...Scattered to Numerous Storms Possible...
...Heavy Rainfall Possible With Possible Flooding...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Scattered to numerous thunderstorms are expected
across South Florida today. Heavy rainfall, lightning, and gusty
winds are the primary hazards.

Flooding: Localized to even some Minor flooding of urban and/or
poorly drained areas is possible due to heavy rainfall and slow storm
motion.

Waterspouts: A few waterspouts are possible over the local South
Florida waters.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Scattered to locally numerous showers and thunderstorms are expected
each day, primarily during the afternoon hours. Lightning and heavy
rainfall causing localized flooding are the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

Baxter

In the hours before

Special weather statement, Sep 22, 1:30 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Miami FL
230 PM EDT Wed Sep 22 2021

FLZ063-066-067-221915-
Hendry FL-Inland Palm Beach County FL-Glades FL-
230 PM EDT Wed Sep 22 2021

...Strong thunderstorms will impact portions of northeastern Hendry,
western Palm Beach and southern Glades Counties through 315 PM EDT...

At 230 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms capable of producing a funnel cloud along a line
extending from 6 miles west of Lake Harbor to near South Bay.
Movement was southeast at 10 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Belle Glade, Clewiston, Pahokee, South Bay, Lake Harbor, Okeelanta,
Belle Glade Camp, Fremd Village-Padgett Island and Harlem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons participating in outdoor activities should seek sturdy
shelter until these storms pass. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.

&&

LAT...LON 2646 8048 2650 8107 2685 8104 2685 8088
      2679 8082 2685 8076 2685 8065
TIME...MOT...LOC 1830Z 331DEG 7KT 2666 8091 2665 8075

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAG
Special weather statement, Sep 22, 1:35 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Miami FL
235 PM EDT Wed Sep 22 2021

FLZ071>074-173-174-221900-
Inland Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Far South Miami-Dade County FL-
Inland Miami-Dade County FL-Coastal Miami Dade County FL-
235 PM EDT Wed Sep 22 2021

...Strong thunderstorms will impact portions of western Miami-Dade
and southwestern Broward Counties through 300 PM EDT...

At 235 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms capable of producing a funnel cloud along a line
extending from 8 miles south of Intersection Alligator Alley And
Miami Canal to near Royal Palm Ranger. Movement was northeast at 10
mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Hialeah, Pembroke Pines, Miramar, Davie, Sunrise, Homestead,
Homestead Miami Speedway, Homestead General Airport, The Redland,
Kendall, Weston, Doral, Miami Lakes, Hialeah Gardens, Sweetwater,
Florida City, Medley, Naranja, Zoo Miami and Goulds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons participating in outdoor activities should seek sturdy
shelter until these storms pass. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.

&&

LAT...LON 2609 8074 2621 8036 2529 8032 2530 8039
      2520 8050 2521 8057 2523 8052 2524 8054
      2523 8054 2524 8055 2524 8057 2518 8061
      2520 8061 2518 8066 2518 8064 2514 8067
TIME...MOT...LOC 1835Z 204DEG 7KT 2603 8063 2533 8057

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAG
Special weather statement, Sep 22, 1:38 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Miami FL
238 PM EDT Wed Sep 22 2021

FLZ068-168-221915-
Coastal Palm Beach County FL-Metro Palm Beach County FL-
238 PM EDT Wed Sep 22 2021

...A strong thunderstorm will impact portions of east central Palm
Beach County through 315 PM EDT...

At 238 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over Schall
Circle, or over West Palm Beach. This storm was nearly stationary.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
West Palm Beach, Palm Beach Gardens, Riviera Beach, Palm Beach, North
Palm Beach, Lake Park, Schall Circle, Port Of Palm Beach, Downtown
West Palm Beach, Golden Lakes, Mangonia Park, Lakeside Green, Fau
North Campus, Century Village, Westgate-Belvedere Homes, Cypress
Lakes and Plantation Mobile Home Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2669 8004 2671 8017 2688 8016 2682 8002
TIME...MOT...LOC 1838Z 206DEG 3KT 2674 8010

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAG
Special weather statement, Sep 22, 2:03 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Miami FL
303 PM EDT Wed Sep 22 2021

FLZ071>074-221945-
Inland Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
303 PM EDT Wed Sep 22 2021

...Strong thunderstorms will impact portions of northwest Miami-Dade
and western Broward Counties through 345 PM EDT...

At 303 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms capable of producing a funnel cloud along a line
extending from near Intersection I-75 And U.S. 27 to near Pennsuco.
Movement was north at 15 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Hialeah, Pembroke Pines, Miramar, Coral Springs, Davie, Plantation,
Sunrise, Tamarac, Miami Gardens, Lauderhill, Weston, Doral, Miami
Lakes, Cooper City, Parkland, Hialeah Gardens, Opa-Locka, Medley,
Royal Palm Ranches and Palm Springs North.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons participating in outdoor activities should seek sturdy
shelter until these storms pass. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.

&&

LAT...LON 2632 8025 2593 8024 2567 8052 2617 8067
      2630 8048
TIME...MOT...LOC 1903Z 197DEG 14KT 2620 8042 2590 8041

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAG
Special weather statement, Sep 22, 2:26 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Miami FL
326 PM EDT Wed Sep 22 2021

FLZ063-066-222015-
Hendry FL-Glades FL-
326 PM EDT Wed Sep 22 2021

...Strong thunderstorms will impact portions of eastern Hendry and
south central Glades Counties through 415 PM EDT...

At 326 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms capable of producing a funnel cloud along a line
extending from 6 miles west of Moore Haven to near Montura to Devils
Garden. Movement was northeast at 5 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Clewiston, Moore Haven, Lakeport, Montura, Devils Garden, Ortona,
Harlem and Lake Hicpochee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons participating in outdoor activities should seek sturdy
shelter until these storms pass. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.

&&

LAT...LON 2706 8106 2695 8100 2689 8100 2688 8096
      2680 8091 2672 8090 2633 8101 2642 8127
      2652 8128 2660 8123 2669 8124 2688 8134
TIME...MOT...LOC 1926Z 243DEG 6KT 2685 8120 2671 8112 2663 8112 2653
8121

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAG
Special weather statement, Sep 22, 2:35 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Miami FL
335 PM EDT Wed Sep 22 2021

FLZ067-068-071>074-172-173-222015-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-Metropolitan Miami Dade FL-
Inland Palm Beach County FL-Inland Miami-Dade County FL-
Metro Palm Beach County FL-Coastal Miami Dade County FL-
335 PM EDT Wed Sep 22 2021

...Strong thunderstorms will impact portions of northern Miami-Dade,
Broward and south central Palm Beach Counties through 415 PM EDT...

At 334 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms capable of producing a funnel cloud along a line
extending from 11 miles southwest of Loxahatchee NWR to near Sunrise
to Country Club. Movement was northeast at 5 mph.

HAZARD...Funnel clouds and winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Coral
Springs, Pompano Beach, Davie, Plantation, Sunrise, Deerfield Beach,
Tamarac, Margate, Miami Gardens, Hallandale, Lauderhill, Weston,
North Miami, Coconut Creek and Doral.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons participating in outdoor activities should seek sturdy
shelter until these storms pass. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.

&&

LAT...LON 2582 8037 2600 8071 2641 8057 2662 8039
      2630 8016 2590 8014
TIME...MOT...LOC 1934Z 233DEG 6KT 2639 8047 2619 8032 2594 8031

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RAG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Glades

When
September 22, 3:00 PM EST to September 24, 7:00 PM EST
Where
Glades County, 0.49 mi SW of Palmdale to 1.19 mi WNW of Goodno
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
26.925, -81.325

Glades County Emergency Management reported the closure of State Road 29 between State Road 78 and County Road 74 due to sheet flow flooding. Flood waters were approximately 5 inches deep over State Road 29. The road closure and flooding lasted for several days.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984809.